What to Know
The number of overdoses from synthetic marijuana, also known as K2, in five different Brooklyn locations has increased to 100 confirmed case
NYPD Chief Terence Monahan announced Tuesday that the overdoses that have occurred in Brooklyn since Saturday have occurred in 5 locations
Four out of the five locations are local shelters, authorities say, adding they are getting the word out to warn the community
One hundred people have overdosed on K2 -- also known as synthetic marijuana -- as a tainted batch of the chemical-laced potpourri continues to course through Brooklyn, the NYPD announced on Thursday.
Police have also arrested 36 people in connection with the overdose outbreak which began last week and continued through Thursday. Police and firefighters raced to East New York and Ralph avenues after learning four people passed out on a Brooklyn bench.
"There is a large presence and it's going to stay there until we can get closer to the source," said NYPD Chief Terence Monahan.
Police also said on Thursday that two mixtures of the drug have been identified in the latest outbreak. One of those strains, 5 Flouro ADB, has been blamed for a death in Japan, but no fatalities have been reported in New York City.
"But again, with the K2, this is extremely toxic," warned NYPD Chief Dermot Shea. "You literally don't know what you're putting in your body."
The city Health Department had the outbreak -- the largest since a three-day outbreak in 2016 -- is clustered in Brooklyn and centering in Bushwick-Williamsburg. Cases have also been reported in Bedford-Stuyvesant and East New York.
Three of the four key locations happen to be where homeless shelters are, including at 599 Ralph Ave. where ambulances were posted Thursday afternoon.
"People are just laying on the floor, passing out from smoking the stuff," said East New York resident Angel Febre.
Police have urged the community to call Crimestoppers if they have any information related to K2, whether it is individual selling on the streets or stores selling the drug.